You take the red pill and you stay in Wonderland …

I’ve been meaning to write an update on my blood pressure for the last week, but life has been conspiring against me.  Anyway, better late than never.  Not that there’s much to tell really. I went to see the doctor, who basically went through my results with me, and prescribed 20mg Simvastatin (which is a generic statin, to reduce my cholesterol levels) and 5mg Amlodipine besilate (which is a calcium channel blocker, to reduce my blood pressure).

Interestingly the doctor did hold out some hope that I’ll be able to come off the Amlodipine besilate in the future, though this will depend on me being able to lose a lot of weight, do more exercise, and start eating a lot more healthily (less salt and saturated fats).  There is also a question over how much my work-related stress is contributing to this – so earning money by doing something less stressful might be a wise (if impractical) move.  I basically need to think a lot more about what I’m doing, and what the consequences are.  

Its apparently a lot less likely that I’ll be able to come off the statins – I’m probably on them for life now.  Interesting comment from the doctor was that high cholesterol is now so endemic in the western world that its reaching the stage where a majority of adults would benefit from statins.  Turns out that you can even buy Simvastatin over the counter now, without a prescription.

Apparently there will be some side effects while I adapt to the medicines, and some that may be with me longer term.  There is a list of the possible side-effects on the instructions that are as long as my arm (including some very scary ones). So far I’ve had muscle aches and sleepiness (the Amlodipine besilate), insomnia (Simvastatin) and fatigue (both of them). Which is manageable, but not much fun.  Needless to say, with those side-effects my routine of trying to get down the gym 3 times a week has suffered … I made it once, and didn’t even manage to finish my normal routine.  The effects do seem to be slowly fading away, so hopefully things will settle down in another week or so.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s